OSA's Digital Library

Journal of the Optical Society of America A

Journal of the Optical Society of America A

| OPTICS, IMAGE SCIENCE, AND VISION

  • Editor: Stephen A. Burns
  • Vol. 26, Iss. 7 — Jul. 1, 2009
  • pp: 1754–1761

Bases for the description of monochromatic, strongly focused, scalar fields

Nicole J. Moore and Miguel A. Alonso  »View Author Affiliations


JOSA A, Vol. 26, Issue 7, pp. 1754-1761 (2009)
http://dx.doi.org/10.1364/JOSAA.26.001754


View Full Text Article

Enhanced HTML    Acrobat PDF (285 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

Two bases (one biorthogonal and one orthonormal) are proposed for the expansion of strongly focused (high numerical aperture) scalar monochromatic fields. The performance of these bases is tested and compared, both with each other and with a similar basis proposed by Alonso et al. [ Opt. Express 14, 6894 (2006) ]. It is found that the orthonormal basis proposed herein exhibits the lowest truncation error of these three bases for the same truncation order for the examples considered. Additionally, this basis is advantageous because it allows for the expansion of fields without rotational symmetry.

© 2009 Optical Society of America

OCIS Codes
(000.3860) General : Mathematical methods in physics
(260.0260) Physical optics : Physical optics
(260.1960) Physical optics : Diffraction theory

ToC Category:
Physical Optics

History
Original Manuscript: February 10, 2009
Manuscript Accepted: May 2, 2009
Published: June 30, 2009

Citation
Nicole J. Moore and Miguel A. Alonso, "Bases for the description of monochromatic, strongly focused, scalar fields," J. Opt. Soc. Am. A 26, 1754-1761 (2009)
http://www.opticsinfobase.org/josaa/abstract.cfm?URI=josaa-26-7-1754


Sort:  Author  |  Year  |  Journal  |  Reset  

References

  1. A. E. Siegman, Lasers (Univ. Science Books, 1986), pp. 642-652.
  2. J. D. Jackson, Classical Electrodynamics, 3rd ed. (Wiley, 1999), pp. 108-109.
  3. M. A. Alonso, R. Borghi, and M. Santarsiero, “New basis for rotationally symmetric nonparaxial fields in terms of spherical waves with complex foci,” Opt. Express 14, 6894-6905 (2006). [CrossRef] [PubMed]
  4. Y. A. Kravtsov, “Complex rays and complex caustics,” Radiophys. Quantum Electron. 10, 719-730 (1967). [CrossRef]
  5. G. A. Deschamps, “Gaussian beam as a bundle of complex rays,” Electron. Lett. 7, 684-685 (1971). [CrossRef]
  6. J. B. Keller and W. Streifer, “Complex rays with an application to Gaussian beams,” J. Opt. Soc. Am. 61, 40-43 (1971). [CrossRef]
  7. L. B. Felsen, “Evanescent waves,” J. Opt. Soc. Am. 66, 751-760 (1976). [CrossRef]
  8. S. Y. Shin and L. B. Felsen, “Gaussian beam modes by multipoles with complex source points,” J. Opt. Soc. Am. 67, 699-700 (1977). [CrossRef]
  9. F. A. L. Cullen and P. K. Yu, “Complex source-point theory of the electromagnetic open resonator,” Proc. R. Soc. London, Ser. A 366, 155-171 (1979). [CrossRef]
  10. C. J. R. Sheppard and S. Saghafi, “Beam modes beyond the paraxial approximation: A scalar treatment,” Phys. Rev. A 57, 2971-2979 (1998). [CrossRef]
  11. G. C. Sherman, “Diffracted wave fields expressible by plane-wave expansions containing only homogeneous waves,” Phys. Rev. Lett. 21, 761-764 (1968). [CrossRef]
  12. G. C. Sherman, “Diffracted wave fields expressible by plane-wave expansions containing only homogeneous waves,” J. Opt. Soc. Am. 59, 697-711 (1969). [CrossRef]
  13. M. Abramowitz and I. A. Stegun, Handbook of Mathematical Functions (Dover, 1964), pp. 331-341.
  14. E. T. Whittaker and G. N. Watson, A Course of Modern Analysis, 4th ed.(Cambridge U. Press, 1963), Chap. 18.6.
  15. J. J. Wen and M. A. Breazeale, “A diffraction beam field expressed as the superposition of Gaussian beams,” J. Acoust. Soc. Am. 83, 1753-1756 (1988). [CrossRef]
  16. D. Ding and Y. Zhang, “Notes on the Gaussian beam expansion,” J. Acoust. Soc. Am. 116, 1401-1405 (2004). [CrossRef]
  17. M. Abramowitz and I. A. Stegun, Handbook of Mathematical Functions (Dover, 1964), pp. 771-792.
  18. N. J. Moore and M. A. Alonso, “Closed form formula for Mie scattering of nonparaxial analogues of Gaussian beams,” Opt. Express 16, 5926-5933 (2008). [CrossRef] [PubMed]
  19. G. Szegö, Orthogonal Polynomials, 3rd ed. (American Mathematical Society, 1967), pp. 26-27.

Cited By

Alert me when this paper is cited

OSA is able to provide readers links to articles that cite this paper by participating in CrossRef's Cited-By Linking service. CrossRef includes content from more than 3000 publishers and societies. In addition to listing OSA journal articles that cite this paper, citing articles from other participating publishers will also be listed.


« Previous Article

OSA is a member of CrossRef.

CrossCheck Deposited